What is ‘spice’? The drug that’s caused problems for police on Portsmouth’s streets

editorial image
0
Have your say

POLICE in Portsmouth have reported a second day of dealing with members of the homeless community acting ‘like zombies’ due to synthetic drugs.

Officers tweeted yesterday about being requested by the South Central Ambulance Service to help with individuals who were ‘completed spiced out on synthetic drugs’.

READ MORE: Homeless people on drugs were ‘like zombies’ say Portsmouth police

Here are the facts about synthetic drugs including spice and the recent problems across the country.

What is spice?

Spice (also known as Black Mamba and K2) is a synthetic cannabinoid (cannabis) and are sold as ’herbal’ or ‘natural’ mixtures but are mostly made up of chemical compounds.

It is also a new Psychoactive Substances (NPS) which produce similar effects to controlled drugs.

Is it legal?

NPS, such as spice, used to be available to buy legally in ‘head shops’ (shops that sell drug paraphernalia) or online.

Since the Psychoactive Substances Act came into effect on May 26 2016 it has been illegal to supply any NPS in the UK for human consumption.

This includes selling them or giving them away for free.

These substances may be advertised as legal, but they often contain illegal chemicals and therefore can lead to prosecution.

What are the effects?

The main effects of almost all psychoactive drugs, including NPS, fall into three categories:

- stimulants

- ‘downers’ or sedatives

- psychedelics or hallucinogens

Synthetic cannabinoids, which can have both sedative and psychedelic effects, are sometimes separated out into their own category which is why it has also been nicknamed the ‘zombie’ drug.

NPS can reduce your inhibitions, so you may do potentially harmful things you wouldn’t normally do.

They can cause paranoia, coma, seizures and, in rare cases, death.

They have been a big part of the NPS market and have been particularly problematic and harmful

Use of NPS either alone or with other substances can result in severe poisoning (toxicity) and serious harm and even death.

Information from NHS.


Our sister paper, The Sheffield Star published an article today about an off-duty nurse saving a man who had collapsed after taking ‘zombie drug’ spice